Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


the neuropathy, if that's what it is, won't go away
Aug 11, 2004

I've been HIV+ for over ten years now. I've recovered from lots of different side effects from meds over the years but I've been off the D4t for two years yet the pain, unsteadiness and general weakness in both my legs, that has been diagnosed as neuropathy, is still getting worse. During my last doctor's visit, we discussed the possibility that it could be something else that has me out on disability. I'm currently on acyclovir, norvir, reyataz, viread and epivir. What should I do? What should I test for? I'm very limited in health coverage so I can't just go for everything under the sun. My numbers are great, so I'm hesitant to change regimens. I'm at the point where I'm even wondering when should I consider using a cane. Very scary..

Response from Dr. Conway

There are a number of things that can account for symptoms of pain and unsteadiness in the legs that can be easily diagnosed by a neurologist. The first thing I would say is to try to confirm by nerve conduction studies that the problem is, indeed, neuropathy. Then, there are a number of blood tests that can be done to exclude other causes of neuropathy that could be treated specifically (thyroid disease, B12 deficiency, syphilis, and others). This could yield a specific treatment. if it turns out that there are no other causes, then we would be left with attributing the symptoms to HIV disease or the treatments you have received for them. In that situation, we have had good success with drugs such as amitryptiline or gabapentin. In my experience, I have found that people are sometimes a bit timid in the doses of medication that are being used, and once a decision has been made to treat, then the trick is sometimes to increase the dose of medication rapidly if the lower doses are not working. The use of narcotics is to be avoided, as this can cause more problems with addiction than anything else.

Of course, if this does not turn out to be neuropathy, then there may be a number of other issues to address...



Previous
Open enrollment for neuropathy study
Next
Salvage Regimen

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement